Virginia, 2010Flash Flood in Virginia, May 23, 2010
May 23, 2010 · NWS LWX · 1 event in 1 county or zone
High pressure over the Atlantic provided an easterly flow which pumped in plenty of moisture from the ocean. An upper-level low remained nearly stationary over the region, triggering showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over the Atlantic provided an easterly flow which pumped in plenty of moisture from the ocean. An upper-level low remained nearly stationary over the region, triggering showers and thunderstorms. With light winds aloft showers and thunderstorms were slow to move. Showers and thunderstorms produced locally heavy amounts of rain in a short period of time and this lead to an isolated flash flood event in northern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 23, 8:37 AM EST, 3 hours 47 minutes earlier.
Area forecast discussion, May 23, 8:37 AM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
937 AM EDT SUN MAY 23 2010
.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE MID ATLANTIC TODAY
WILL MOVE SOUTH OF THE REGION TONIGHT AND MONDAY. HIGH PRESSURE
IS EXPECTED TO BUILD OVER THE AREA BY THE MIDDLE OF NEXT WEEK...AS
LOW PRESSURE APPROACHES THE CAROLINAS.
&&
.NEAR TERM /THROUGH TONIGHT/...
HEAVIER SHOWERS AND ISOLATED SHOWERS HAVE DIMINISHED FOR NOW ACROSS
THE CWFA. AXIS OF RAINFALL CURRENTLY STRETCHES FROM LOWER SOUTHERN
MARYLAND BACK THROUGH THE EASTERN PANHANDLE OF WEST VIRGINIA...ALONG
A LINE OF LOW LEVEL CONVERGENCE. THIS CONVERGENCE LINE IS EXPECTED
TO SHIFT SW TODAY AS A SURFACE LOW DROPS SOUTH OVER THE CWFA.
500MB ANALYSIS SHOWS AN UPPER LOW ACROSS THE CENTER OF THE
CWFA...WITH A SHORTWAVE ACROSS WESTERN MARYLAND. THE LOW AND THE
SHORTWAVE ENERGY WILL DROP SOUTH TODAY ALONG WITH THE SURFACE LOW.
ANALYSIS OF THE MODIFIED 12Z SOUNDING DOES SHOW SOME SURFACE
INSTABILITY. WILL KEEP MENTION OF THUNDER IN THE FORECAST FOR THE
AFTERNOON...JUST TWEAKED THE AREA A LITTLE BIT FOR THE MORNING
UPDATE. THE LINE OF CONVERGENCE WILL SERVE TO FOCUS ANY
SHOWERS/THUNDERSTORMS.
BOUNDARY LAYER WINDS ARE FAIRLY LIGHT...SO STEERING CURRENTS ARE
RATHER LIGHT FOR ANY STORMS. IN ADDITION...STORMS MAY REPEATEDLY
MOVE ACROSS THE SAME AREA. PWATS HAVE DECREASED SOMEWHAT FROM WHAT
WAS OCCURRING OVERNIGHT...AND AREA OF UPPER DIFFLUENCE HAS
DIMINISHED. STORM TOTAL PRECIP SHOWS THE BAND OF HEAVIEST RAINFALL
OVERNIGHT SET UP ACROSS FREDERICK MD DOWN THROUGH FAIRFAX AND
EASTERN FAUQUIER COUNTIES. WITH THE CONVERGENT AXIS SHIFTING
SOUTHWEST DURING THE DAY...DON'T FEEL THE NEED FOR A FLASH FLOOD
WATCH AT THIS TIME...ESPECIALLY SINCE THE AREAS TO THE SOUTHWEST
HAVEN'T RECEIVED AS MUCH RAINFALL AS THE WESTERN SUBURBS OF DC. WILL
CONTINUE TO MONITOR.
OTHERWISE...NO MAJOR CHANGES NEEDED TO THE ONGOING FORECAST PACKAGE.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
UPPER LOW WILL RESIDE TO THE SOUTH OF THE REGION MONDAY. EASTERLY
COMPONENT TO LOW LEVEL FLOW WILL LIKELY BRING SOME FOG TO START
MONDAY...AND CLOUDS FOR THE ENTIRE DAY. EVEN THROUGH THE LOW IS TO
THE SOUTH AND IS IN A WEAKENING STATE...MODELS INDICATE WEAK
VORTS IN THE MOIST FLOW THAT COULD LEAD TO SOME SHOWERS. HIGHEST
CHANCES WILL BE ACROSS THE SOUTHERN CWA CLOSER TO THE LOW CENTER.
SIMILAR TO TONIGHT...POPS LOWER MONDAY EVENING. LOW CLOUDS
CONTINUE MONDAY NIGHT AND THERE COULD BE FOGGY AREAS ONCE AGAIN
THAT LAST INTO EARLY TUESDAY MORNING.
HIGH PRESSURE FROM THE NORTH STARTS TO BUILD IN TUESDAY AS LOW
PRESSURE DEVELOPS OFF THE CAROLINA COAST...BUT WITH AN EASTERLY
FLOW IN THE LOW LEVELS CONTINUING...IT WILL BE A CLOUDY DAY
ALTHOUGH SHOWERS CHANCES ARE EXPECTED TO BE MINIMAL AND RELEGATED
TO THE EXTREME SOUTHERN REACHES OF THE CWA.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
GIVEN ACTIVE WEATHER THIS MORNING...NO CHANGES WERE MADE TO THE
FORECAST WEDNESDAY THROUGH SATURDAY.
WE CONTINUE THE THEME OF A HIGH PRESSURE RIDGE BUILDING IN FROM
THE NORTH DURING THE MID TO LATE WEEK...WHICH KEEPS LOW PRESSURE
OFF THE CAROLINA COAST AT BAY AND EVENTUALLY BEING PUSHED EAST
OUT TO SEA. BACKDOOR FRONT WILL NEED TO BE WATCHED LATER WEDNESDAY
WHICH COULD CAUSE COOLER TEMPERATURES THAN WHAT WE ARE FORECASTING
FOR THURSDAY...OTHERWISE A GENERALLY DRY PERIOD WITH TEMPERATURES
AT OR SLIGHTLY ABOVE CLIMO IS EXPECTED WEDNESDAY THROUGH SATURDAY.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
CIGS ACROSS THE TERMINAL SITES ARE MAINLY LIFR AND IFR. DON'T EXPECT
MUCH IMPROVEMENT THROUGH THE DAY...OR EVEN INTO THE OVERNIGHT HOURS.
VSBYS WILL BOUNCE AROUND IN ANY OCCURRING PRECIP.
LOW LEVEL MOISTURE REMAINS THROUGH TUESDAY. THIS MEANS THAT
ANOTHER ROUND OF FLIGHT RESTRICTIONS IN LOW CLOUDS/FOG WILL BE
LIKELY MONDAY NIGHT/TUESDAY MORNING.
HIGH PRESSURE BUILDS IN TOWARD THE MIDDLE OF THE WEEK WHICH WILL
SUPPORT IMPROVED CONDITIONS.
&&
.MARINE...
E/SE WINDS WILL CONTINUE ACROSS THE MARINE AREA TODAY. VALUES SHOULD
REMAIN BELOW ANY SCA CRITERIA.
HIGH PRESSURE REMAINS TO THE NORTH DURING THE MID WEEK...WITH A
LOW PRESSURE AREA OFF THE CAROLINA COAST.
&&
.TIDES/COASTAL FLOODING...
TIDES WERE RUNNING 1/2 TO 3/4 OF A FOOT ABOVE NORMAL EARLY THIS
MORNING. WITH AN EASTERLY COMPONENT TO THE WIND CONTINUING THROUGH
EARLY NEXT WEEK...ANOMALIES WILL CONTINUE TO INCREASE. TIDAL
FLOODING IS NOT EXPECTED TODAY...BUT ITS RISK WILL INCREASE AS WE
PROGRESS THROUGH MONDAY/TUESDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
UPDATE...LISTEMAA
Hazardous weather outlook, May 23, 7:15 AM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
815 AM EDT SUN MAY 23 2010
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
815 AM EDT SUN MAY 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A LOW PRESSURE SYSTEM IN COMBINATION WITH A FULL MOON MAY PRODUCE
MINOR COASTAL FLOODING DURING THE EARLY TO MIDDLE PART OF NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-241000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
815 AM EDT SUN MAY 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, May 23, 12:13 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
113 PM EDT SUN MAY 23 2010
VAZ036-037-231800-
NELSON VA-ALBEMARLE VA-
113 PM EDT SUN MAY 23 2010
...STRONG THUNDERSTORMS TO AFFECT NORTHERN NELSON AND ALBEMARLE
COUNTIES...
AT 111 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM YANCEY MILLS TO 5 MILES NORTHEAST OF NORTH
GARDEN...MOVING SOUTH AT 15 MPH.
THE STRONGEST STORMS WILL AFFECT AREAS AROUND CROZET AND THE I-64
CORRIDOR TO CHARLOTTESVILLE. OTHER STRONG STORMS ARE DEVELOPING
QUICKLY ALONG A LINE FROM CROZET SOUTHWARD ESMONT.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS. SMALL HAIL CAN ALSO BE
EXPECTED WITH THE STRONGEST STORMS.
&&
LAT...LON 3773 7877 3785 7889 3817 7872 3810 7852
3789 7840 3781 7848 3776 7849 3775 7852
3775 7863 3771 7866
TIME...MOT...LOC 1711Z 342DEG 12KT 3804 7871 3798 7856
GMSFlash Flood, Loudoun
- When
- May 23, 12:24 PM EST
- Where
- Loudoun County, 0.69 mi NW of Arcola to 0.67 mi N of Arcola
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.958, -77.538
Belmont Ridge Road was closed due to flash flooding. The intersection of Evergreen Mills and Belmont Ridge Road was under water. Gum Springs Road was also closed due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, May 23 to 26, 20104 deaths · 2 events
- High Surf in California, May 23, 20102 deaths · $25,000 · 1 event
- Tornadoes and Hail in New Mexico, May 23 to 24, 2010$711,000 · EF2 · 26 events
- Tornadoes and Flash Flood in Kansas, May 23, 2010$218,000 · EF1 · 51 events
- Tornado and Hail in Texas, May 23, 2010$58,000 · EF2 · 5 events
- Tornado and Hail in Colorado, May 23, 2010$509,000 · EF1 · 12 events
- Hail and Damaging Winds in South Carolina, May 23, 2010$269,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in South Carolina, May 23, 2010$68,000 · 2.5 in hail · 31 events
- Hail and Damaging Winds in Georgia, May 23, 2010$210,000 · 1 in hail · 3 events
- Tornadoes and Hail in Oklahoma, May 23, 2010$28,000 · EF1 · 8 events
- Hail and Damaging Winds in North Carolina, May 23, 2010$49,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, May 23, 2010$35,000 · 1.25 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233310.